Sunday, December 8, 2013
Bleeding and Clotting Disorders
Post-Phlebitic Syndrome Nearly a Decade Later
I developed several blood clots during my pregnancy and was hospitalized for 2 weeks while receiving IV heparin, then spent the next few months on heparin injections at home.
That was approximately 9 1/2 years ago, and I`ve noticed lately that the veins in that leg are visible through the skin, there`s a throbbing sort of ache in the areas where the clots were (back of the knee and high on the inner thigh), and it feels as if there are small semi-hard nodules under the skin along the visible veins.
An ultrasound revealed no new clots, so I was sent home with no real answers, only knowing that it`s not a new DVT. All my physician said is that it`s possibly inflammation from the DVTs, which has me wondering why it`d take so long to develop.
Is it fairly common to develop symptoms so long after a DVT?
It is hard to really say very much without being more involved in your care. The post -phlebitic syndrome typically causes swelling in the lower extremities based on abnormalities in the vein of the legs following blood clots. The small knots you describe could be related to a post-phlebitic syndrome, but they also could be a small, superficial thrombophlebitis.I would encourage you to seek the opinion of a clotting specialist in your area to get a better handle on exactly what is going on with your legs.
Spero R Cataland, MD
Associate Professor of Clinical Internal Medicine
College of Medicine
The Ohio State University